Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2001, 6:30 PM CDT for Ward County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 21, 2001, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 21, 2001, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:43 PM CDT | Hail 0.88 | Sawyer, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1637 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS53 KBIS 212332 SVRBIS NDC101-220015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 630 PM CDT TUE AUG 21 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 715 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN WARD COUNTY...OR ABOUT 25 MILES SOUTH OF MINOT...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN WARD COUNTY AT 640 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4800 10120 4785 10132 4786 10091 4801 10094
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 3:15 PM CDT, 3 hours 15 minutes before
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
In the hours before
Local storm report, Aug 21, 5:16 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT TUE AUG 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM WHITE EARTH ND .75 INCH HAIL
08/21/01 MOUNTRAIL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:14 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 61 min |
| Aug 21, 5:56 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 64 min |
| Aug 21, 6:51 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Aug 21, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.